Alert archive / Wisconsin / Special Weather Statements in 2018

Special Weather Statement, NWS Green Bay, WI

August 8, 20184 counties in Wisconsin

NWS Green Bay, WI issued this special weather statement at Aug 8, 2018, 10:58 PM CDT for 4 counties in Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 10:58 PM CDT (03:58 UTC)
Expired
Aug 9, 2018, 12:00 AM CDT
In force
62 min
Issued by
NWS Green Bay, WI

Counties Langlade County, WI, Marathon County, WI, Marinette County, WI, Menominee County, WI

The radar

The Green Bay radar (KGRB), 125 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

046 
WWUS83 KGRB 090358
SPSGRB

Special Weather Statement
National Weather Service Green Bay WI
1058 PM CDT WED AUG 8 2018
 
WIZ011-013-018>021-030-031-073-090500-
Southern Marinette County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Northern Marinette County WI-
Forest WI-Menominee WI-Lincoln WI-
1058 PM CDT WED AUG 8 2018

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA LATE THIS EVENING...

At 1057 PM CDT, Doppler radar was tracking strong thunderstorms 
along a line extending from 7 miles west of Goodman to 5 miles 
northwest of Antigo to 6 miles southwest of Council Grounds State 
Park to 8 miles northeast of Dorchester. Movement was southeast at 
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Antigo around 1110 PM CDT.
  Wausau around 1115 PM CDT.
  Rib Mountain around 1120 PM CDT.
  Weston around 1130 PM CDT.
  Neopit around 1140 PM CDT.
  Mosinee and Wausaukee around 1155 PM CDT.

Other locations impacted by these storms include Ackley Wildlife
Area, Mattoon, Polar, Birnamwood, High Falls Reservoir, Deerbrook,
Caldron Falls Reservoir, Mcclintock County Park, Hogarty and Brokaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4512 9005 4519 9004 4531 8933 4547 8910
      4547 8905 4549 8905 4572 8867 4536 8792
      4520 8820 4497 8867 4478 8969 4505 9020
      4512 9020
TIME...MOT...LOC 0357Z 307DEG 27KT 4560 8849 4523 8917 4511 8981 4506
9017

$$

Eckberg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 10:39 PM CDT, 19 minutes earlier.

Area forecast discussion, Aug 8, 10:39 PM CDT, 19 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1039 PM CDT Wed Aug 8 2018

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Thursday
Issued at 301 PM CDT Wed Aug 8 2018

the left exit region of an 80 knot jet at 300 mb
will move across northern Wisconsin during the evening hours,
while a surface trough moves across the region. Pretty good
moisture convergence in northwest Wisconsin late this afternoon
but so far there is enough convective inhibition to keep anything
from getting going. The area ahead of the surface trough does not
have a lot of convective cloudiness right now due to a lot of
smoke from fires upstream. The best convective clouds are along
and behind the surface front, which may limit their potential when
they arrive in our area tonight. Kept the mention of a marginal
risk of severe storms across the north half of the region, but the
smoke may keep the atmosphere from destabilizing enough to get
them. If there are any it appears that strong winds are the main
hazard.

Skies should generally clear by daybreak, with some patchy fog or
low clouds across central and northcentral Wisconsin. Lows should
be several degrees above normal.

Thursday should be mostly sunny and warm, with a slight chance of
a shower across the southern part of the area. Highs will be
around 5 degrees above normal.

.LONG TERM...Thursday Night Through Wednesday
Issued at 301 PM CDT Wed Aug 8 2018

Medium range models in decent agreement through the period,
showing western ridge building/tilting into the central/northern
Plains into the weekend, as troughs of low pressure dig over the
west and east coasts of the U.S. This pattern will bring only a
few chances for showers/storms, but nothing organized and much of
the period should be dry, along with a very low severe weather
threat. Temperatures look to be near or above normal for most of
the period.

Models showing an upper trough swinging across the area Thursday
night into Friday, bringing a small chance for some hit or miss
showers and possibly a storm, but instability looks very low. High
pressure at the surface should limit shower activity, so only
will carry 10-20 POPs. As the upper trough exits and the western
ridge tilts toward the region, quiet weather is expected this
weekend. Can't completely rule out a stray shower or even a storm
as weak pieces of shortwave energy dive south across the Great
Lakes as a upper trough begins to dig/cut off just east of WI,
especially if it coincides with peak heating. But prefer to keep
things dry for now due to the surface high pressure nudging into
the region and a pretty dry airmass will be in place.

By next Tuesday, the upper ridge will flatten as the cut off low
slowly lifts to the northeast. An upper jet, shortwave, and cold
front is forecast to push across the area in the Tuesday night or
Wednesday timeframe, bringing the next chance for a more
widespread shower/storm threat.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1039 PM CDT Wed Aug 8 2018

Scattered showers and thunderstorms will continue tracking through
the area overnight as an upper level disturbance moves through the
western Great Lakes region. Placed precipitation in all TAF sites
as recent mesoscale models maintain the showers and thunderstorms
through the entire area. Clearing is expected late tonight behind
the departing precipitation, with low clouds or ground fog in
some areas. Thursday will be partly sunny with VFR flight weather
and some afternoon fair weather cumulus clouds.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....RDM
LONG TERM......Bersch
AVIATION.......Kurimski
Hazardous weather outlook, Aug 8, 3:15 PM CDT, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
315 PM CDT Wed Aug 8 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-092015-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
315 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

There is a chance of thunderstorms this evening across north-
central and northeast Wisconsin. A few of the storms could become
strong or severe with damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

There is a slight chance of thunderstorms Thursday afternoon across
parts of central Wisconsin. The storms are not expected to be severe.

There is a chance of thunderstorms Tuesday night into next
Wednesday, but it is to early to determine if these storms will
be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, but spotters are requested to
report wind gusts over 35 mph and hail a half inch or greater to
the National Weather Service.

LMZ521-522-541>543-092015-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
315 PM CDT Wed Aug 8 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

There is a chance of thunderstorms tonight, especially north
of Kewaunee. A few of the storms could produce strong wind
gusts and hail. Another chance for storms arrives Tuesday night
into next Wednesday.

.DAYS TWO THROUGH SEVEN...Thursday through Wednesday

The probability of hazardous weather is low.

RDM/Bersch

In the hours before

Special weather statement, Aug 8, 7:48 PM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Green Bay WI
748 PM CDT WED AUG 8 2018

WIZ005-090145-
Vilas WI-
748 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VILAS COUNTY UNTIL
845 PM CDT...

At 748 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Saxon to 7 miles northeast of Namekagon.
Movement was southeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Winchester around 835 PM CDT.

Other locations impacted by these storms include Presque Isle and
Manitowish Waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4621 8944 4617 8932 4593 9004 4598 9004
      4598 8993 4630 8993
TIME...MOT...LOC 0048Z 297DEG 33KT 4645 9043 4629 9094

Kurimski
Special weather statement, Aug 8, 8:39 PM CDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Green Bay WI
839 PM CDT WED AUG 8 2018

WIZ005-010-011-090300-
Vilas WI-Oneida WI-Forest WI-
839 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FOREST...VILAS AND
ONEIDA COUNTIES UNTIL 1000 PM CDT...

At 837 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marenisco to Winchester to near Turtle
Flambeau Flowage. Movement was southeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Boulder Junction around 900 PM CDT.
  Lac Du Flambeau around 905 PM CDT.
  Squirrel Lake around 915 PM CDT.
  Eagle River and Willow Reservoir around 930 PM CDT.
  Phelps around 935 PM CDT.
  Rhinelander around 955 PM CDT.

Other locations impacted by these storms include Sayner, Anvil Lake
Campground, Harshaw, Hazelhurst, Goodnow, Trout Lake, Conover,
Minocqua, Lake Tomahawk and Mc Naughton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4614 8909 4602 8882 4601 8868 4562 8922
      4557 9004 4598 9005 4598 8993 4630 8993
TIME...MOT...LOC 0137Z 313DEG 33KT 4641 8964 4621 8988 4609 9027

Bersch
Special weather statement, Aug 8, 9:57 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
957 PM CDT WED AUG 8 2018

WIZ010-011-018-019-090400-
Langlade WI-Oneida WI-Forest WI-Lincoln WI-
957 PM CDT WED AUG 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL FOREST...LINCOLN...
ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 1100 PM CDT...

At 954 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Eagle River to 9 miles north of Woodboro
to near Tripoli to Prentice. Movement was southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Woodboro around 1005 PM CDT.
  Rhinelander around 1010 PM CDT.
  Tomahawk around 1015 PM CDT.
  New Wood Wildlife Area around 1035 PM CDT.
  Merrill around 1055 PM CDT.
  Council Grounds State Park around 1100 PM CDT.

Other locations impacted by these storms include Gagen, Ackley
Wildlife Area, Bradley, Dudley, Post Lake, Kempster, Harshaw, Ormsby,
Otis and Bavaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4561 9004 4572 8967 4590 8939 4590 8930
      4586 8930 4586 8918 4590 8918 4590 8882
      4522 8911 4512 8940 4512 9005
TIME...MOT...LOC 0254Z 318DEG 31KT 4588 8935 4572 8957 4560 8997 4554
9031

Bersch
Special weather statement, Aug 8, 10:58 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
1058 PM CDT WED AUG 8 2018

WIZ011-013-018>021-030-031-073-090500-
Southern Marinette County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Marathon WI-Northern Marinette County WI-
Forest WI-Menominee WI-Lincoln WI-
1058 PM CDT WED AUG 8 2018

...STRONG THUNDERSTORMS MOVING ACROSS THE AREA LATE THIS EVENING...

At 1057 PM CDT, Doppler radar was tracking strong thunderstorms
along a line extending from 7 miles west of Goodman to 5 miles
northwest of Antigo to 6 miles southwest of Council Grounds State
Park to 8 miles northeast of Dorchester. Movement was southeast at
30 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Antigo around 1110 PM CDT.
  Wausau around 1115 PM CDT.
  Rib Mountain around 1120 PM CDT.
  Weston around 1130 PM CDT.
  Neopit around 1140 PM CDT.
  Mosinee and Wausaukee around 1155 PM CDT.

Other locations impacted by these storms include Ackley Wildlife
Area, Mattoon, Polar, Birnamwood, High Falls Reservoir, Deerbrook,
Caldron Falls Reservoir, Mcclintock County Park, Hogarty and Brokaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9005 4519 9004 4531 8933 4547 8910
      4547 8905 4549 8905 4572 8867 4536 8792
      4520 8820 4497 8867 4478 8969 4505 9020
      4512 9020
TIME...MOT...LOC 0357Z 307DEG 27KT 4560 8849 4523 8917 4511 8981 4506
9017

Eckberg

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:48 PM CDTSpecial Weather StatementGRBVilas57 min
Aug 8, 8:39 PM CDTSpecial Weather StatementGRBOneida, Vilas81 min
Aug 8, 9:57 PM CDTSpecial Weather StatementGRBLincoln, Oneida63 min
Aug 8, 11:43 PM CDTSevere Thunderstorm WarningGRBMarathon24 min
Aug 9, 12:56 AM CDTSpecial Marine WarningGRB94 min

Nearby

Special Weather Statements in Wisconsin, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.